Headaches

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Postby Nenu » Tue May 13, 2008 9:46 pm

Sigh, well after a short sleep, everything seems to have come back. What's up with this? :( Head's feeling full again, burning mouth back, etc. I can literally feel my nerves in my face on the right side twitching. Migraine possibly? I don't know what this is anymore. It may just be the MS, but I can't really tell. Looks like steroids in my immediate future.

Oh yeah, and my Copaxone injection sight from yesterday formed a nice bump. Doh!
Dx RRMS March 5, 2008.
User avatar
Nenu
Family Elder
 
Posts: 219
Joined: Sun Apr 20, 2008 3:00 pm
Location: New Brunswick, Canada

Advertisement

Postby jimmylegs » Wed May 14, 2008 7:07 am

ugh lame! i'm casting around for other ideas.

does anyone know off the top of their heads if high folic acid doses can drive b12 excretion, in spite of supplementation? or is it just that folate can "mask a b12 deficiency"

all i can come up with is a hint... in vervet monkeys no less...

http://www.ingentaconnect.com/content/r ... 1/art00008
"The B12 levels for all the groups ranged between 866 and 5867 pg/ml and showed an inverse relationship with the FA measurements."
jimmylegs
Volunteer Moderator
 
Posts: 8979
Joined: Sat Mar 11, 2006 4:00 pm

Postby DIM » Wed May 14, 2008 12:48 pm

If you look at every B-complex it has large quantities of other B vitamins but almost the standard folic acid dose, do you know why?
It causes stiffness and other MS problems in high doses and works against B12 as you say.
Choline help it's absorption as does with every other B vitamin but better to take standard or slightly higher dose rather have problems, always IMHO!
User avatar
DIM
Family Elder
 
Posts: 384
Joined: Thu Feb 28, 2008 4:00 pm
Location: GREECE

Postby Nenu » Wed May 14, 2008 5:30 pm

I do take my B12 with folic acid separately from my other B's. Sublingual tablets.
Dx RRMS March 5, 2008.
User avatar
Nenu
Family Elder
 
Posts: 219
Joined: Sun Apr 20, 2008 3:00 pm
Location: New Brunswick, Canada

Postby jimmylegs » Wed May 14, 2008 6:50 pm

dim i don't know why it's usually the same from complex to complex, but i do know that when i switched from my usual b-complex to prairie naturals with 1mg folic acid (significantly more than the previous brand), i started to get symptoms and my lab test showed my folic acid was way out the top of the normal range.


where do you see the problems with stiffness etc listed, DIM? the only problem i had was itching and i have not found reference to that anywhere yet. i have not been able to establish confirmed toxic effects - all the sites i can find say that the "risk of masking b12 deficiency" is about it.

i'm still confused about how folic and b12 might bounce off each other...
again, i'm pretty much stretching for ideas but the first time i looked at nenu's regimen, the 1000+ folic per day did ring a warning bell. i don't know if it's possible for that dose to be interfering with nenu's b12 absorption..?? plus there are parts of the complex missing in the compound... another possible malabsorption suspect...

and then, how could one possibly test for a related b12 deficiency, if the folate supplementation is masking its possible existence?

anyway it was just searching "burning mouth deficiency" in google and seeing all the b12 hits come up that made me start to think about the high folic and potential impacts again...
jimmylegs
Volunteer Moderator
 
Posts: 8979
Joined: Sat Mar 11, 2006 4:00 pm

Postby Nenu » Wed May 14, 2008 7:47 pm

Ok put this into dumb dumb terms for me. Do you think I may not be absorbing the b12 tablets I take separately from the compound? And if so why? (I'm really bad at understanding all of this, and due to the pain they put me on oxycodone temporarily until I begin the steroids and get that going in my system tomorrow, so my head's not all here!).
Dx RRMS March 5, 2008.
User avatar
Nenu
Family Elder
 
Posts: 219
Joined: Sun Apr 20, 2008 3:00 pm
Location: New Brunswick, Canada

Postby jimmylegs » Thu May 15, 2008 6:53 am

hi nenu

hey don't apologize, we're all here tryin to figure things out! :)

basically, yes, i think in general you could be having some problems with absorbing your b-vitamins both in the compound and in the sublinguals.

you may want to consider adding the missing B3, B5, and B6, and backing off on the B9 for a while. the imbalance could be affecting your body's ability to fully utilize the b vitamins that it does get now.

i've had my own issues with an out-of-balance b-complex regimen so now it throws up warning flags for me. if they occur together in food, we should supplement them in a complete complex too!

here's a bit of explanation:

The vitamin B complex consists of 12 related water-soluble substances. Eight are considered essential vitamins because they need to be included in the diet. Four are not essential because the body can synthesize them. Although these vitamins are chemically distinct, they are grouped together because they are found with one another in the same foods. Since they are water-soluble, most are not stored for any length of time, and must be replenished daily. The eight vitamins have both names and corresponding numbers. They are:

* B1 (thiamin)
* B2 (riboflavin)
* B3 (niacin)
* B5 (pantothenic acid)
* B6 (pyridoxine)
* B7 (biotin)
* B9 (folic acid)
* B12 (cobalamin)

Biotin is not always included among B complex supplements. The numbers that appear to have been skipped were found to be duplicate substances or non-vitamins. The four unnumbered components of the B complex that can be synthesized by the body are choline, inositol, PABA, and lipoic acid.

As a group, the B vitamins have a broad range of functions, including the maintenance of myelin, which is the covering of nerve cells. A breakdown of myelin can cause a large and devastating variety of neurologic symptoms.


hope that helps?
JL
jimmylegs
Volunteer Moderator
 
Posts: 8979
Joined: Sat Mar 11, 2006 4:00 pm

Postby Nenu » Thu May 15, 2008 8:29 am

That does help! Thank you very much :)

First round of steroids today went very well!

Thank goodness for painkillers in moderation. I don't think I'd have made it through the night last night without the help. It was a considerably bad night for pain, but they helped.
Dx RRMS March 5, 2008.
User avatar
Nenu
Family Elder
 
Posts: 219
Joined: Sun Apr 20, 2008 3:00 pm
Location: New Brunswick, Canada

Postby jimmylegs » Thu May 15, 2008 9:03 am

good!
glad to hear you're having a better day today nenu :D
jimmylegs
Volunteer Moderator
 
Posts: 8979
Joined: Sat Mar 11, 2006 4:00 pm

Postby Nenu » Thu May 15, 2008 9:37 am

Yeah, just got a call from the neurologist's office to go see him tomorrow after my next dose of steroids. My neurologist is out currently, so I'm going to see this man instead. I'm sure it's just to get prescribed the oral dose of steroids following the IV doses, but we'll see.
Dx RRMS March 5, 2008.
User avatar
Nenu
Family Elder
 
Posts: 219
Joined: Sun Apr 20, 2008 3:00 pm
Location: New Brunswick, Canada

headaches

Postby dg980 » Thu May 15, 2008 7:43 pm

I had lots of headaches in the early years but do not get them anymore. I had ms for 10 years and had problems with acne and the only treatment that worked was acutane. The acne is back after years of remission and the dermo put me on solodyn which is extended release mino. I think this stuff is more powerful than the twice a day approach. Did that, did not work. The wierd thing is.......one week into the treatment, I was put on bylofen for muscle pain. I had never had this before and I think it is related to the mino.
User avatar
dg980
Getting to Know You...
 
Posts: 13
Joined: Sat May 10, 2008 3:00 pm

Re: headaches

Postby Nenu » Thu May 15, 2008 8:19 pm

dg980 wrote:I had lots of headaches in the early years but do not get them anymore. I had ms for 10 years and had problems with acne and the only treatment that worked was acutane. The acne is back after years of remission and the dermo put me on solodyn which is extended release mino. I think this stuff is more powerful than the twice a day approach. Did that, did not work. The wierd thing is.......one week into the treatment, I was put on bylofen for muscle pain. I had never had this before and I think it is related to the mino.


Interesting... well, my acne issue is an 'out of sight' one (location wise), so I'd rather just be diligent with washing/polysporin if it gets crazy than pumping myself with an antibiotic which I feel contributed to my recent relapse.

Btw... feeling SO much better since the steroid treatment today. Went on a walk and could smell the earth and other nice scents I had not in the last few weeks. :) Plus the oxycodone is helping immensely with the pain aspect (the last time I was prescribed this stuff I found it didn't touch my facial pain, but maybe because it's being combined with steroid treatment it's the key to it's success).
Dx RRMS March 5, 2008.
User avatar
Nenu
Family Elder
 
Posts: 219
Joined: Sun Apr 20, 2008 3:00 pm
Location: New Brunswick, Canada

Previous

Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service